Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 6:52 PM MDT for Kiowa County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 6:52 PM MDT (00:52 UTC)
- Expired
- Aug 16, 1997, 7:40 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 170052 RRA SVRPUB COC061-170140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 652 PM MDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 740 PM MDT * SOME LOCATIONS AFFECTED HASWELL BY 700 PM HIGHWAY 96 BY 700 PM * AT 650 PM RADAR SHOWED A SEVERE STORM 6 MILES NORTHWEST OF HASWELL MOVING SOUTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:28 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:28 PM MDT, 4 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 228 PM MDT SAT AUG 16 1997 WILL KEEP THIS VERY SHORT AS BUSY WITH ACTIVE WEATHER AND HAVE NOT BEEN ABLE TO DELVE INTO MODELS. WILL PAINT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE CWA...MAINLY DURING EVENING WITH TEMPERATURES SOME 2 TO 5F COOLER THAN SEEN SATURDAY MORNING. "7"
In the hours before
Special weather statement, Aug 16, 4:16 PM MDT, 2 hours 36 minutes before
COZ071-072-162320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 416 PM MDT SAT AUG 16 1997 ...THUNDERSTORMS...SOME STRONG...DEVELOPING OVER PORTIONS OF EL PASO COUNTY... THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO MOVE ACROSS PORTIONS OF EL PASO COUNTY THROUGH 515 PM MDT. AT 415 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES EAST-NORTHEAST AND 15 MILES EAST-NORTHEAST OF DOWNTOWN COLORADO SPRINGS. ANOTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF CALHAN. THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND BRIEF HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Aug 16, 4:24 PM MDT, 2 hours 28 minutes before
COZ076-162325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 424 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN OTERO COUNTY... A STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS OPEN COUNTRY OF SOUTHWEST OTERO COUNTY THROUGH 500 PM MDT. AT 424 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LA JUNTA. THIS THUNDERSTORM WAS MOVING TO THE EAST AT 15 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Aug 16, 4:55 PM MDT, 1 hour 57 minutes before
COZ067-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 455 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN TELLER COUNTY... A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS OPEN COUNTRY OF NORTHERN TELLER COUNTY THROUGH 510 PM MDT AND THEN APPROACH HIGHWAY 24 BETWEEN FLORISSANT AND WOODLAND PARK THROUGH 550 PM MDT. AT 454 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH-NORTHWEST OF DIVIDE. THIS THUNDERSTORM WAS MOVING TO THE EAST-SOUTHEAST AT 15 MPH. THIS THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. 7
Special weather statement, Aug 16, 5:08 PM MDT, 1 hour 44 minutes before
COZ071-162355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 508 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORM WITH HEAVY RAIN IN EL PASO COUNTY... A STRONG THUNDERSTORM WITH HEAVY RAIN WILL MOVE THROUGH SOUTHEAST EL PASO COUNTY THROUGH 540 PM. HAIL UP TO 1/2 INCH IN DIAMETER AND STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THIS STORM. AT 500 PM THE STORM WAS CENTERED 10 MILES SOUTH OF ELLICOTT AND WAS MOVING SLOWLY EAST. HEAVY RAIN WITH THIS STORM COULD CAUSE FLOODING OF LOW LYING AREAS...ROADWAYS...AND OTHER FLOOD PRONE AREAS. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.
Special weather statement, Aug 16, 5:26 PM MDT, 1 hour 26 minutes before
COZ077-170015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 526 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORM OVER EASTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WITH HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...AND GUSTY WINDS...WILL MOVE THROUGH EASTERN LAS ANIMAS COUNTY THROUGH 600 PM. AT 525 PM THE STORM WAS CENTERED 8 MILES NORTHWEST OF VILLEGREEN AND SHOWED LITTLE MOVEMENT. HEAVY RAIN WITH THIS STORM MAY CAUSE FLOODING OF LOW LYING AREAS...ROADS...AND OTHER FLOOD PRONE LOCATIONS. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER.
Special weather statement, Aug 16, 6:23 PM MDT, 29 minutes before
COZ073-170110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 623 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORM IN EASTERN PUEBLO COUNTY... A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH EASTERN PUEBLO COUNTY THROUGH 650 PM. AT 620 PM THE STORM WAS CENTERED 7 MILES SOUTHWEST OF BOONE OR 5 MILES SOUTHEAST OF AVONDALE AND WAS MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WIND. HEAVY RAIN FROM THE STORM COULD CAUSE FLOODING ON ROADS...AND LOW LYING AREAS SO USE CAUTION. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:41 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 44 min |
| Aug 16, 8:29 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 36 min |
| Aug 16, 9:03 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 27 min |
| Aug 16, 9:29 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 31 min |
| Aug 17, 5:01 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.